A Case of a Contraband Body Packer Requiring High-Dose Naloxone

Shamim, Khusro and Ullah Khan, Nadem and Baig, Muhammad Akbar and Waheed, Shahan and Iqbal, Arshad (2017) A Case of a Contraband Body Packer Requiring High-Dose Naloxone. Asia Pacific Journal of Medical Toxicology, 6 (3). pp. 99-101.

[img]
Preview
Text
APJMT_Volume 6_Issue 3_Pages 99-101.pdf

Download (409kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_9406.html

Abstract

Background:Body packers occasionally refer to the Emergency Department (ED), after leakage of package contents within intestinal lumen, resulting in life-threatening toxicities, depending upon the nature of the chemical product. Case Presentation: We present a case report of a patient presented with sudden onset of drowsiness while he was on board a flight. He was brought in by the airport security staff. On arrival to the ED, his Glasgow Coma Scale (GCS) was 3/15 and pupils were pinpoint bilaterally. He was empirically treated with Naloxone on clinical suspicion of narcotic overdose. He required a cumulative dose of 12 mg of Naloxone for reversal of respiratory depression and coma. On subsequent investigation in the ED, he was identified to be a body packer. Discussion: This case represents a rare clinical example of narcotic overdose which resulted in a life-threatening opioid toxicity due to leakage of the package contents into his bowels. In this case, a dosage greater than 10 mg of the maximum recommended dose of Naloxone is required for reversal of toxicity. Conclusion:It is imperative to have a high level of suspicion for managing possible opioid intoxication as immediate treatment can be diagnostic and lifesaving. Our case required more than the recommended dosage of Naloxone, highlighting the possible suggestion of further studies to look into the maximum threshold of this reversal agent.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 28 Jan 2018 16:41
Last Modified: 28 Jan 2018 16:41
URI: http://eprints.mums.ac.ir/id/eprint/9144

Actions (login required)

View Item View Item